Quantcast
Last updated on April 18, 2014 at 7:49 EDT

Tylenol — or Acetaminophen — Can Be Harmful If Patients Take More Than 4 Grams Daily

September 8, 2008

By MICHELLE KOMARA

By MICHELLE KOMARA

Special to The Daily Record

Tylenol, also known as acetaminophen, is a drug we often turn to when we have any type of ache or pain. Acetaminophen, however, is not as harmless a drug we imagine it to be.

The maximum daily dose of acetaminophen is 4 grams or 4,000 milligrams. Many people accidentally overdose on acetaminophen because they exceed that daily limit and do not realize it.

One of the reasons why it is so easy to accidentally overdose on acetaminophen is because it is found in many prescriptions and over- the-counter drug products the consumer may not be aware of.

It can be found in prescription pain medications such as Vicodin, Percocet, Darvocet, Ultracet and Tylenol with codeine. If a patient takes the maximum daily dose allowance of their pain medication the patient should not take any more acetaminophen.

Many patients, while on these pain medications, will take acetaminophen containing products such as Tylenol PM to help them go to sleep, not realizing they are in fact overdosing on acetaminophen.

When consumers try to alleviate each symptom, as opposed to just letting one product help all symptoms, that is when the overdose most likely occurs. Some over-the-counter products consumers may be surprised to find contain acetaminophen are many cold products — Actifed Plus, Benadryl Cold and Nighttime, Drixoral Plus, all Excedrin products, Nyquil Nighttime Cold, Percogesic, Sinutab, all TheraFlu products and all Tylenol products.

Consumers need to be more aware of the amount of acetaminophen they are taking by adding up their daily dosage to ensure they do not exceed 4 grams.

Tylenol overdose can cause liver damage after only a couple days of taking more than the maximum dose. Patients who are taking acetaminophen and drinking alcohol can have an increased chance of having liver damage. While taking acetaminophen, consumers should be cautioned to limit alcohol intake.

Symptoms of acetaminophen overdose are abdominal pain, upset stomach, nausea, vomiting, diarrhea, appetite loss, irritability, coma, convulsions, sweating and jaundice.

If the overdose goes untreated, severe liver damage can occur.

Although Tylenol is a commonly used drug that can be safe if used properly, it is not a harmless drug. The amount taken daily should be monitored closely. Consumers should be counseled to never exceed more than 4 grams in one 24-hour period.

Michelle Komara is a pharmacist from Ohio Northern University. Buehler Food Markets, which provides this column, has relationships with five schools of pharmacy.

Originally published by By MICHELLE KOMARA Special to The Daily Record.

(c) 2008 Daily Record, The Wooster, OH. Provided by ProQuest LLC. All rights Reserved.